Dysguesia is 12 times more likely to occur in patients with COVID-19 treated with Paxlovid vs other therapeutics. Furthermore, COVID-19 dysguesia is more likely to occur in female vs male patients. These were among study findings presented at the American Academy of Otolaryngology-Head and Neck Surgery Foundation (AAO-HNSF) 2022 Annual Meeting and OTO Experience, held in Philadelphia, Pennsylvania, September 10 to 14, 2022.
Clinical trials have shown the novel oral COVID-19 treatment Paxlovid (nirmatrelvir/ritonavir) has a dysgeusia incidence of 5.6%. Researchers aimed to report the incidence and factors linked with the occurrence of Paxlovid-related dysgeusia — as compared with other COVID-19 therapeutics — subsequent to the emergency use authorization of Paxlovid in December 2021.
The researchers conducted a retrospective study using the FDA Adverse Event Reporting System (FAERS) database from December 2021 through mid-June 2022 to investigate 6735 Paxlovid-associated adverse events (PAE) and 4251 adverse events related to other COVID-19 therapeutics. Researchers used Fischer exact test, odds ratio, and multivariate analyses for comparisons between the dysgeusia incidence related to Paxlovid vs other COVID-19 therapeutics.
They found that Paxlovid accounted for nearly 40% of all medication-associated dysgeusia (N=675) in the first quarter of 2022. They noted the most common PAE (incidence of 24.84%) was Paxlovid-associated dysgeusia. Paxlovid-associated dysgeusia was linked with female gender (odds ratio [OR]=1.6; P <.0001) and with nonserious COVID-19 outcomes (OR=4.449; P <.0001). Researchers added that Paxlovid was 12 times more likely to be associated with dysgeusia compared with other COVID-19 therapeutics (OR=12.03; P <.0001).
Paxlovid-associated dysgeusia is a highly prevalent occurrence that may be particularly unique to this COVID-19 therapeutic, as compared with others.
Study limitations include the retrospective design.
Researchers concluded that their findings support the strong real-world pharmacovigilance database link between Paxlovid and dysgeusia, saying paxlovid-associated dysgeusia “is a highly prevalent occurrence that may be particularly unique to this COVID-19 therapeutic, as compared with others.” They added that gender may also play a role in this relationship.
This article originally appeared on Pulmonology Advisor
Cvancara D, Baertsch H, Marshall TB, Jafari A. Incidence and factors associated with Paxlovid-related dysgeusia: a pharmacovigilance study. Head Neck Surg. 2022;167(1 suppl):P145.